What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 2:46 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 4, 2:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
346 PM EDT Fri Aug 4 2023
.SYNOPSIS...
Showers and storms have developed today with a cold front
shifting west to southeast this afternoon; some severe storms
and isolated flash flooding has occurred with potential for more
through this evening. Once the front passes late this evening,
dry weather returns, with seasonable conditions throughout
Vermont and northern New York. The next weather system is
expected to make it to the region late Monday into Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
* A Flash Flood Watch is in effect for most of Vermont today.
Have a way to receive warnings and plan on acting if you are
in a warned area.
* A Severe Thunderstorm Watch is in effect for portions of the
North Country. There is a heightened risk of severe
thunderstorms capable of producing gusty wind in excess of 50
mph, hail around 1 inch in diameter, and dangerous lightning
through 8 PM tonight.
As of 315 PM EDT Friday...In general terms, what has happened
today is playing out as expected. Strong thunderstorms have
produced gusty winds, hail, excessive rainfall, and dangerous
lightning resulting in downed trees and flash flooding. Concerns
for yesterday's hard-hit areas like central Addison County are
rising since flash flood guidance is only 0.75" in an hour or
1.25" in 6 hours. This is absurdly low and amounts from light to
moderate rainfall are already totaling near 0.5". With stronger
storms upstream and the potential for additional rounds of
thunderstorms, those in this area should be prepared to act in
case a Flash Flood Warning is issued - it will not take much to
push these locations into flood. Otherwise, severe weather
parameters continue to point toward bowing storm structures
promoting gusty outflows, hail, and even some rotating cells
potentially capable of producing a rarer tornado.
The front at 3PM and the time of this writing, is currently
moving into the St Lawrence Valley igniting more storms along
its boundary. These storms will have a stronger west-east
movement as the line fills in this afternoon. By 8-10PM this
evening, the front should have moved mostly through Vermont
leaving some showers in its wake. Dry air aloft evident on
watervapor satellite imagery will surge into the region sharply
limiting precipitation chances overnight. While not the best
setup for fog, it is expected that clearing skies and recent
rain will support some fog in the more climatologically favored
locations.
Dry and seasonal conditions are still expected Saturday, but
can't rule out a few showers over higher terrain. Highs are
expected to be in the mid/upper 70s to around 80 degrees.
Saturday night will be a better candidate - clear skies, calm
winds, ample low level moistures - for more widespread fog so
have kept mention of it in the forecast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Friday...A ridge of high pressure will
dominate our weather over the weekend, bringing near normal
temperatures throughout our CWA. Dew point temperatures will
remain below 60F for the period making for a very pleasant
weekend. The conditions look to support some cumulus development
over the mountains, but pops remain in the single digits with
no instability to allow for storm development.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 PM EDT Friday...Precipitation returns on Monday as a
500mb trough moves in from the Great Lakes. The highest
thunderstorm potential will be along the leading front Monday
afternoon or evening. The current setup does not seem likely to
create severe storms or training thunderstorms and flooding is
not anticipated. Tuesday will bring another chance of
thunderstorms, but storms should be even weaker than they are on
Monday. Pops linger a bit on Wednesday as the system slowly
moves off to the east. After a short respite Wednesday evening
through Thursday morning, another trough will bring a threat of
rain and thunderstorms late Thursday and Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...VFR and MVFR conditions continue across
the forecast area, depending on where showers and storms move.
Winds out of the south expected today, turning more
northwesterly with the passage of a weak cold front. Have some
SHRA and VCTS in with vis lowering to perhaps borderline MVFR,
but generally any lower cigs or vis will occur more sporadically
with heavier storms. Tonight, there's the chance for some fog
as the low pressure pulls away and the soil is saturated after
rain, but high pressure will not yet be overhead, and winds
could hinder widespread fog development. Flow turns northerly
for Saturday with dry conditions prevailing.
Outlook...
Saturday Night: VFR. Patchy BR.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: Mainly MVFR, with areas VFR possible. Likely SHRA.
Tuesday: Mainly MVFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Tuesday Night: Mainly MVFR, with areas IFR possible. Chance SHRA.
Wednesday: MVFR/IFR conditions possible. Slight chance SHRA.
&&
.HYDROLOGY...
Multiple rounds of precipitation continue to traverse northern
New York and Vermont today. Areas that received precipitation
yesterday afternoon/evening and this morning have saturated
soils and are more likely to see localized flooding this
afternoon. The focus of precipitation remains favored in Essex
County, New York, as well as all of our Vermont counties except
for Grand Isle. Addison County has been primed by preceding
rainfall and will likely need a flash flood warning should any
thunderstorm track across yesterday's rain footprint.
Precipitation totals today will likely range between a half an
inch to an inch of rain, but two inches is possible in localized
areas. Stronger storms will also be capable of rainfall rates
greater than an inch per hour.
&&
.EQUIPMENT...
Failure of critical equipment at KTYX has brought the radar
down. Restoration is not expected within the next 24 hours, and
the radar could be down for the next several days. We will
update as we get new information.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 9 PM EDT this evening for VTZ002>011-016>021.
NY...Flood Watch until 9 PM EDT this evening for NYZ034-035.
&&
SYNOPSIS...Boyd/Storm
NEAR TERM...Boyd
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Boyd/Storm
HYDROLOGY...WFO BTV
EQUIPMENT...WFO BTV
Hazardous weather outlook, Aug 4, 2:28 AM EST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EDT Fri Aug 4 2023
NYZ026>031-087-VTZ001-050730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-
328 AM EDT Fri Aug 4 2023
This Hazardous Weather Outlook is for northern New York and
northwest Vermont.
.DAY ONE...Today and tonight.
Another round of showers and storms will likely impact the forecast
area today, bringing the returned chance of thunderstorms capable of
gusty winds and small hail. Heavy rain is also possible with
today's storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-035-VTZ002>011-016>021-050730-
Western Essex-Eastern Essex-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Western Addison-
Orange-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor-
328 AM EDT Fri Aug 4 2023
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 12:53 PM EST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
153 PM EDT Fri Aug 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Hail Basin Harbor 44.19N 73.36W
08/04/2023 M1.00 inch Addison VT Law Enforcement
Measured by trooper in Basin Harbor.
&&
Event Number BTV2302134
ClaySpecial weather statement, Aug 4, 12:57 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
157 PM EDT Fri Aug 4 2023
NYZ034-041845-
Western Essex NY-
157 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern Essex
County through 245 PM EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Mount Marcy, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newcomb, North Hudson, Underwood, Tahawus, Paradox, and Grass Island.
This includes Interstate 87 between mile markers 91 and 94, and
between mile markers 96 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4394 7418 4408 7413 4410 7361 4389 7363
TIME...MOT...LOC 1757Z 272DEG 16KT 4399 7386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClayLocal storm report, Aug 4, 2:05 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
305 PM EDT Fri Aug 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Hail 2 N Schroon Lake 43.86N 73.73W
08/04/2023 M1.25 inch Essex NY Law Enforcement
&&
Event Number BTV2302135
ClayLocal storm report, Aug 4, 2:06 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
306 PM EDT Fri Aug 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Tstm Wnd Dmg Paradox 43.90N 73.63W
08/04/2023 Essex NY Law Enforcement
Numerous trees down between Paradox and Chilson.
&&
Event Number BTV2302136
ClaySpecial weather statement, Aug 4, 2:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
328 PM EDT Fri Aug 4 2023
VTZ011-019>021-042030-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Eastern Windsor VT-
328 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern Rutland
and northwestern Windsor Counties through 430 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutland City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rutland, Woodstock, Killington, Shrewsbury, Rutland City,
Stockbridge, Proctor, Rutland - Southern Vermont Airport, Plymouth,
Bridgewater, Mendon, Clarendon, West Rutland, Ira, Pittsfield,
Reading, Middletown Springs, Chittenden, Castleton, and Poultney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.
&&
LAT...LON 4348 7309 4359 7319 4383 7273 4351 7259
TIME...MOT...LOC 1928Z 250DEG 16KT 4358 7299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClaySpecial weather statement, Aug 4, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
400 PM EDT Fri Aug 4 2023
VTZ020-021-042100-
Western Windsor VT-Eastern Windsor VT-
400 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of south central
Windsor County through 500 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chester, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chester, Baltimore, Springfield, Perkinsville Village, Weathersfield,
Ascutney, Andover, Windsor, Perkinsville, Weathersfield Bow, West
Springfield, North Chester, North Springfield Lake Recreation Area,
North Springfield, Gassetts, and Wilgus State Park.
This includes Interstate 91 between mile markers 40 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.
&&
LAT...LON 4329 7272 4345 7239 4340 7240 4338 7242
4336 7241 4336 7239 4333 7241 4331 7240
4327 7241 4325 7244 4323 7243 4324 7255
4323 7267
TIME...MOT...LOC 2000Z 249DEG 10KT 4328 7259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Clay